Iowa, 2018

Flooding in Iowa, May 1 to 19, 2018

May 1 to 19, 2018 · NWS DMX · 3 events in 3 counties and zones

River flooding continued from late April at a few locations along the West Fork of the Des Moines River through early to mid May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

River flooding continued from late April at a few locations along the West Fork of the Des Moines River through early to mid May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 10:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 30, 10:01 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1101 PM CDT Mon Apr 30 2018

.UPDATE...
Issued at 835 PM CDT Mon Apr 30 2018

Updated to increase precipitation chances late tonight especially
across the northern half and into early Tuesday morning based on
the latest HRRR and 18z NAM. Trends for activity across SD/NE to
move across Iowa late tonight into early Tuesday. Will continue to
monitor as the 00Z NAM comes in and may increase from high chance
into likely at times. Currently just trended upward into high
chance for now.

.PREVIOUS UPDATE...
Issued at 714 PM CDT Mon Apr 30 2018

Updated to extend the wind advisory for one more hour based on
numerous sites still hitting advisory criteria with strong and
gusty winds. Bufkit suggests majority of the area will decouple by
8 pm, so did not extend it further at this time. Winds will
diminish with sunset, however breezy conditions are still expected
through the night.

&&

.SHORT TERM.../Tonight through Tuesday/
Issued at 343 PM CDT Mon Apr 30 2018

Confidence: Medium to High

Main concerns remain the wind and increasing thunderstorm threat.
Subjective H850 analysis at 12z currently shows narrow ribbon of
moisture streaming north into the High Plains/Western Plains with
substantial dry line west of the plume over New Mexico and far
western Texas.  Strong H850 flow will help to direct the moisture
plume into eastern Nebraska/South Dakota later tonight. Series of
weak impulses will ride north with the larger upper level system
from later tonight into Tuesday afternoon...setting the stage for
periods of showers and stronger thunderstorms.  Tonight will remain
breezy but wind advisory will be allowed to expire at 7 pm as winds
decouple enough to lessen gusts.  None the less...breezy conditions
will continue to push milder and moister air into the region through
12z. This will keep overnight lows in the upper 50s to lower 60s
over the area tonight.  Along with that scattered showers and
thunderstorms will move across the region from 06z through 12z and
then weaken during the morning hours.  By mid to late afternoon an
approaching cold front from the northwest will likely be the initial
focusing mechanism for increasing shower and thunderstorm activity.
The south looks to escape development during the afternoon hours due
to lack of forcing and wind shear. By late afternoon storms firing
over eastern Nebraska/Northwest Iowa will begin to expand
east/southeast with some threat for severe weather continuing into
the evening hours as 0-6km bulk shear increases over the south
and remainder of the area. The greater severe threat here remains
large hail and potentially some wind into the afternoon hours.
Highs tomorrow will be highly dependent on cloud cover. With
morning cloud cover likely to break up somewhat due to mixing over
the south... highs should move into the upper 70s to lower 80s
over the south. The greater uncertainty lies over the northwest
where the boundary, cloud cover and potential occasional
showers/iso thunder is likely to keep temperatures closer to the
70 degree mark.

.LONG TERM.../Tuesday night through Monday/
Issued at 343 PM CDT Mon Apr 30 2018

Bottom Line up Front...
Strong to severe weather potential and moderate to heavy rainfall
hazardous weather threats Tuesday PM through Thursday PM.
Uncertainty in overall progression of system leading to low-medium
confidence of severe threat.

Synoptics...
Little change in overall synoptic pattern evolution for this long
term fcst period. By 00z Wed, closed upper low/longwave trough
over the Intermountain West still digging down through California.
Run-to-run consistency still not solid with the overall
progression of this system... with long-range models and their
members deviating in their level of flatness/amplitude of the
trough/low. Long-range models have shown good consistency of
propagating trough Iowa Thursday, placing it near the Great Lakes
Region by Friday, with high pressure building into the Midwest by
this upcoming weekend. Have gone with a general model consensus as
confidence lacks to highly favor or rule out individual model
outputs.

Tuesday PM Through Wed AM...
Beginning at 00z Wed, focus will be on ongoing convection across
Iowa. Concerns exists with what we will be seeing at that time,
convection-wise. A notable, impactful 24-hr shift in location of
severe threat here. Yesterday at this time, it appeared a sfc low
would trek across northern Minnesota into towards Lake Superior,
with its attendant cold front dropping down through northern Iowa
during peak heating. Today, that low is faster and further north.
Further, its attendant cold front now stalls out across
northwestern Iowa and becomes more or less assimilated with the
boundary of the surface center ejecting off the longwave trough
that is expected to impact SE Nebraska Tuesday PM. Convection will
likely wane and become capped by 06z Tue... though precip will
likely continue as the LLJ remains placed through Iowa.

Wednesday...
Wednesday still appears to be the most active of the next 3 days
across the DMX CWA. Aforementioned boundary/stationary front will
be focus/trigger for convection. It's location will be key as
frontogenetical ascent processes will likely be needed to punch
through the 750mb cap. Not enough confidence to pin down precise
location of boundary yet as run-to-run variability still remains.
Orientation of the boundary is more SW-NE today, whereas
yesterday it was more WSW-ENE. At this time, most likely location
of the boundary near peak heating seems to be running near
Crawford county in western Iowa through Butler county towards
northeastern Iowa. Convection window looks to close fairly and
notably quickly with loss of daytime heating, so severe weather to
wane by 03z Thu, if not sooner. Decent moisture advection
processes remain in play through the day Wednesday, so am
expecting widespread precipitation, especially in southern Iowa
where a reinforcing band of 925mb-850mb moisture flux convergence
well-phased with theta-e advection may setup with PWATs nearing
1.5 inches.

Thursday...
Boundary will sag southward through Iowa during the daytime hours
as core of longwave trough/closed upper low begins its eastward
push through the Midwest. As with Wednesday, location of boundary
during peak heating will be focus for severe weather potential.
Another boost of moisture transport into Iowa...mainly confined
to SE Iowa looks to occur Thursday afternoon, helping to keep
precip going. Impact-wise, southern Iowa can handle a fair amount
of rain given their ongoing drought/dry status.

Friday Into the Weekend...
As mentioned above, the longwave trough finally departs to the
east by Friday morning and NW Flow rapidly fills into the state,
drying us out heading into the weekend. Pieces of the subsequent
thermal ridge building over the intermountain west may eject off
into Iowa as long-range models depict a few shortwaves pushing
through the Midwest. Ultimately, what this means is there will
likely not be a prolonged cool-down during this time period, with
persistence being a closer bet than cooler air.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1101 PM CDT Mon Apr 30 2018

Storms moving from SD and NE into IA overnight. Starting to lose
their intensity, so have mainly kept VCSH in the TAFS overnight.
Chances for storms again into by Tuesday afternoon/evening.
Southerly winds through the period. Still strong low level winds
aloft with some low level wind shear possible through 12z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Beerends
SHORT TERM...REV
LONG TERM...Kotenberg
AVIATION...Beerends
Hazardous weather outlook, Apr 30, 7:12 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
812 PM CDT Mon Apr 30 2018

IAZ004>007-015>017-023>028-033>039-044>050-011200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
812 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated non severe thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday into Thursday. There is the
potential for isolated severe storms along with locally heavy
rain, mainly during the late afternoon into evening hours each
day. The main threat of any strong to severe storms will be large
hail and damaging winds.

River flooding due to snow melt is expected to continue
along the upper reaches of the Des Moines River Basin. Flood
Warnings remain in effect for these areas. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be a possibility this week.

IAZ057>062-070>075-081>086-092>097-011200-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
812 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated non severe thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are expected on Tuesday with some severe storms
likely. The severe threat include large hail, damaging winds, and
even a few isolated tornadoes possible.

Additional thunderstorms are expected on Wednesday afternoon and
evening with another threat of a few severe storms. Once again,
large hail and damaging winds will be the main threat. An isolated
tornado is also possible with the initial development in the
afternoon.

Thursday will present another threat of thunderstorms across
central and southern Iowa. Additional severe storms will be
possible during this time.

Localized heavy rain will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely to occur at times this week.

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Emmet

When
May 1, 12:00 AM CST to May 19, 4:00 AM CST
Where
Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.260, -94.830

The West Fork of the Des Moines River at Estherville crested twice through the period, the first time at 10.98 feet on 9 May 2018 at 21:45 UTC. The second crest was at 11.27 feet on 12 May 2018 at 5:30 UTC.

Flood, Palo Alto

When
May 1, 12:00 AM CST to May 4, 1:30 PM CST
Where
Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.090, -94.750

The West Fork of the Des Moines River at Emmetsburg crested at 11.33 feet on 2 May 2018 at 12:00 UTC.

Flood, Humboldt

When
May 1, 12:00 AM CST to May 9, 7:45 AM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested at 11.3 feet on 5 May 2018 at 10:30 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755387, 755388, 755389.